Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 27, 2021Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Aug 27, 2021, 2:58 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 2:58 PM EDT (18:58 UTC)
Expired
Aug 27, 2021, 4:30 PM EDT
In force
92 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
30

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS81 KBUF 271858
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
258 PM EDT Fri Aug 27 2021
 
NYZ019>021-272030-
Chautauqua NY-Cattaraugus NY-Allegany NY-
258 PM EDT Fri Aug 27 2021

...Thunderstorms will produce locally heavy rainfall across portions 
of southern Cattaraugus, southeastern Chautauqua and Allegany 
Counties through 430 PM EDT...

Slow moving thunderstorms will produce locally heavy rainfall, with 
rainfall amounts greater than an inch possible.

HAZARD...Locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roadways and localized flooding.

Locations impacted include...
Jamestown, Olean, Salamanca, Wellsville, Allegany State Park, Alfred,
Lakewood, Falconer, Allegany, Cuba, Jamestown West, Weston Mills,
Frewsburg, St. Bonaventure, Whitesville, Busti, Hinsdale, Friendship,
Great Valley and Gerry.

This includes Interstate 86 between exits 11 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4200 7947 4224 7931 4234 7773 4200 7775
TIME...MOT...LOC 1855Z 239DEG 3KT 4227 7792 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 27, 2:46 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 27, 2:46 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
246 PM EDT Fri Aug 27 2021

.SYNOPSIS...
A stalled out frontal boundary near the Pennsylvania border will
help to trigger some scattered showers and thunderstorms across the
Southern Tier this afternoon...some of which could produce locally
heavy rainfall. This boundary will then lift back northward across
the area as a warm front later tonight and Saturday...ushering in a
return to sultry humidity levels that will last through the
weekend...and will also lead to chances of showers and storms both
days. Meanwhile temperatures will continue to range above normal...
and together with the higher humidity could lead to another round of
heat advisories on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Latest observational data shows that a weak frontal boundary has
stalled out near the Pennsylvania border...with drier air slowly
filtering southward behind this boundary...as evidenced by surface
Td's in the upper 50s across the North Country...and falling into
the 60-65 range in the counties bordering the south shore of Lake
Ontario over the past few hours. While generally dry conditions
continue to prevail...areas of low stratus still remain in
place across portions of the Niagara Frontier/Finger Lakes.

As we move through the rest of the day...continued drying/mixing
should help to break up the lingering areas of stratus south of Lake
Ontario...and should also help to lower dewpoints a bit further
across the Niagara Frontier/Finger Lakes...with this most noticeable
closer to Lake Ontario. Further south across the Southern Tier it
will remain oppressively humid...with diurnal heating of this
moisture and the lingering frontal boundary helping lead to the
development of some scattered showers and thunderstorms...some
of which could also leak into the Southern Erie-Ontario county
corridor at points.

Like the past few days, the wind field and upper level dynamics
remain weak, with 0-6 km bulk wind shear values remaining near 20
knots or less. Pwats of 1.5 to 2.0 inches and deep warm cloud layer
will support the potential for heavy downpours. Part of our region
in the south will be outlined in a marginal risk for heavy rain from
WPC. Will continue to mention the flash flood potential in the HWO,
and include heavy rain from slow moving thunderstorms in the
forecast across the Southern Tier.

Any showers/storms that develop today should then fade this evening
with the loss of heating...with a few additional stray showers then
possible tonight as the frontal boundary begins to lift back
northward as a warm front.

Temperatures today will not be as warm as the past few days, with
additional cloud cover and the flattening of the upper level ridge.
This will lower afternoon temperatures a good 5 degrees for most
areas, and also keep heat indices away from advisory levels. Lows
tonight will also be a bit lower, but still mild with overnight
mercury readings dropping into the 60s for our region. These
overnight lows will still be 8 to 10 degrees above late August
normals.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A mid-level ridge spanning over the lower Great Lakes this weekend
will give way to an incoming trough Sunday night into Monday. The
trough axis will then sweep across the Northeast Monday and Monday
night.

While the ridge is overhead, a few shortwave disturbances will ride
the ridge Saturday night and Sunday. While afternoon and evening
showers should diminish Saturday night, the influence of a subtle
shortwave passing through the North Country will continue to support
a few showers. Another shortwave disturbance Sunday, along with
diurnally driven instability and lake breeze boundaries will support
afternoon showers and thunderstorms again on Sunday. Sultry
conditions with heat indices in the low to mid 90s will make a
reprise Sunday due to a combination of high dewpoints and high
temperatures climbing into the mid to upper 80s.

Aforementioned mid-level trough will push an associated cold front
across the central Great Lakes late Sunday night and through the
region on Monday. As the boundary encroaches on the area, associated
frontal lift and convergence ahead of the feature will promote an
increasing chance of showers and thunderstorms late Sunday night and
Monday. Much drier air will filter in behind the front Monday
evening through Monday night, which will act to diminish shower and
thunderstorm chances from northwest to southeast. Additionally,
conditions will begin to trend towards less humidity and cooler air
for next week.

Otherwise, any thunderstorms that may develop late this weekend
through Monday will have the capability of producing heavy rainfall
as precipitable water values remain elevated ranging between 1.5 and
2.0 inches across the region. This may bring an isolated flash flood
risk if any storm lingers over the same area for a prolonged period
of time.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Expansive high pressure will extend from Hudson Bay to the Great
Lakes region during the period. This will provide generally fair
weather, and a refreshing change in the air mass with dew points
dropping into the 50s and daytime highs in the 70s during the latter
half of the week. Overall good model agreement with above average
forecast confidence. The only potential concern is Wednesday when
tropical remnants will pass nearby to our south and east and could
potentially clip southern portions of the forecast area. However,
the majority of model guidance keeps our area rain-free with this
risk relatively low.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Lingering areas of mainly MVFR stratus across the Niagara
Frontier and Finger Lakes late this morning will improve to VFR
through early afternoon with continued drying and mixing of the
low levels. Scattered showers and thunderstorms developing
in the vicinity of a stalled out frontal boundary across the
Southern Tier could then bring some brief/localized reductions
in heavy rain to locations such as KJHW and KELZ this afternoon
and early this evening.

The frontal boundary will begin to lift northward later tonight.
Weaker nocturnal instability could still bring a stray shower or
two, but overall much of the TAF region will remain dry. Some areas
of fog will be possible where it rained in the Southern Tier
tonight.

Outlook...

Saturday and Sunday...VFR with a chance of mainly afternoon showers
and thunderstorms.
Monday...VFR to MVFR with showers and thunderstorms likely.
Tuesday...VFR.

&&

.MARINE...
Behind a cold front that has settled south of Lake Ontario, ENE
winds will increase today and continue at advisory range through
tonight. This will generate ample waves to support Small Craft
headlines on Lake Ontario for all but the far eastern zone. Also a
small craft advisory will continue for the lower Niagara River since
this wind flow will produce choppy conditions as it feeds into Lake
Ontario. Lighter winds on Lake Erie near the frontal boundary.

Winds will diminish and shift to the southeast in all areas by late
Friday night. This will allow for waves to subside on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through late tonight for NYZ001>004.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ030.
         Small Craft Advisory until 5 AM EDT Saturday for LOZ042-
         043.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ044.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...EAJ
LONG TERM...Apffel
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Aug 27, 4:34 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
434 AM EDT Fri Aug 27 2021

NYZ001>004-280845-
Niagara-Orleans-Monroe-Wayne-
434 AM EDT Fri Aug 27 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The heat index may rise into the mid 90s Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-011-013-014-280845-
Northern Erie-Genesee-Livingston-Ontario-
434 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The heat index may rise into the mid 90s Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-085-280845-
Wyoming-Southern Erie-
434 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-280845-
Chautauqua-Cattaraugus-Allegany-
434 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon. A few storms
may produce locally torrential rainfall and result in isolated
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>008-280845-
Northern Cayuga-Oswego-Jefferson-Lewis-
434 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
434 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 27, 2:27 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
227 PM EDT Fri Aug 27 2021

NYZ021-271915-
Allegany NY-
227 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southwestern
Allegany County through 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellsville. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellsville, Scio, Richburg and Knight Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4204 7814 4217 7819 4222 7797 4207 7795
TIME...MOT...LOC 1826Z 208DEG 4KT 4212 7807

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Apffel
Special weather statement, Aug 27, 2:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
258 PM EDT Fri Aug 27 2021

NYZ019>021-272030-
Chautauqua NY-Cattaraugus NY-Allegany NY-
258 PM EDT Fri Aug 27 2021

...Thunderstorms will produce locally heavy rainfall across portions
of southern Cattaraugus, southeastern Chautauqua and Allegany
Counties through 430 PM EDT...

Slow moving thunderstorms will produce locally heavy rainfall, with
rainfall amounts greater than an inch possible.

HAZARD...Locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roadways and localized flooding.

Locations impacted include...
Jamestown, Olean, Salamanca, Wellsville, Allegany State Park, Alfred,
Lakewood, Falconer, Allegany, Cuba, Jamestown West, Weston Mills,
Frewsburg, St. Bonaventure, Whitesville, Busti, Hinsdale, Friendship,
Great Valley and Gerry.

This includes Interstate 86 between exits 11 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7947 4224 7931 4234 7773 4200 7775
TIME...MOT...LOC 1855Z 239DEG 3KT 4227 7792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:16 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans, Wayne24 hr
Aug 27, 2:27 PM EDTSpecial Weather StatementBUFAllegany48 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.